Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nausea
Jan 11, 2001

I have just recently started treatment, (3 weeks ago, Combivir and Ziagen). The first couple of weeks were fine, but now I have nausea all the time and am experiencing headaches. The headaches I can handle, but what can I do for the nausea? The nausea started out mild, but is getting increasingly worse to the point of missing work. My doctor says to hold out for a few more weeks to see what happens and has offered really no help for the symptoms. I have tried all the home remedies and nothing seems to help. At the start of treatment I had a viral load of 40,000 and a CD4 count of 402. Any ideas?

Response from Dr. Young

Nausea can be a very troubling symptom. With the medications that you are on, it is important to sort out if this could be an atypical abacavir reaction. If your symptoms get worse with each subsequent dosing (and improve in between), particularly if associated with rash, fever, shortness of breath or muscle aches, it could suggest that abacavir is the culprit. Should this be the case, I would definitely contact your doctor.

If this is not the case, there are a few things that are worth trying -- taking your pills with meals (particularly ones with some protein or fat) seems to help some people. There are a variety of medications (Phenergan, Inapsine, Compazine or even Marinol) that help with nausea. Many also find that marijuana helps. Bear in mind that most early side effects of HIV medications get better with time. good luck, BY

Benjamin Young, M.D., Ph.D.



Previous
Facial wasting
Next
lymph node glands - BY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement